5 Medications You Shouldn’t be Mixing
And while most of these products are safe when used as directed, it is important to consider how these medications interact with one another.
Here is a list of my top 5 common and potentially dangerous combinations of over the counter and drugs and supplements that most people don't know about:
1: Combining ginkgo with Aspirin may increase the risk for bleeding, especially in those currently taking the clot-fighting drug known as Warfarin
2: Taking supplemental doses of Niacin (one of the B vitamins) while taking cholesterol-lowering statins may increase the risk for muscle pain and potentially, cause kidney damage
3: Drinking energy products containing high-octane stimulants (Guarana, kola, bitter orange, etc.) while using decongestants can increase your heart rate and blood pressure
4: Taking antidepressants such as Prozac or Zoloft, medically referred to as “selective serotonin reuptake inhibitors” or SSRI’s, in combination with the over the counter supplements known as St. John’s Wort may increase the risk for a rare and potentially dangerous condition known as Serotonin Syndrome. This can cause an elevation in blood pressure, nausea, vomiting, and other nasty symptoms.
5: Using non-steroidal anti-inflammatory medications such as ibuprofen, in combination with herbal supplements such as ginkgo, ginseng, feverfew, ginger or clove oil may increase the risk for bleeding.
Lastly, as a person ages they are more likely to have chronic health conditions (diabetes, heart disease, high blood pressure, kidney disease, others) that require one or more prescription medications to keep those diseases under control. When monitored by a physician there is usually a margin for safety. However, taking one or more over the counter drug or herbal supplements can cause an oversight, leading to risks and side effects.
Needless to say, it is important to know the potential risks of a drug, herbal product, and the interactions between various medications before taking them.
Before taking any new medication, first speak with your physician or pharmacist.